Georgia, 2011Excessive Heat in Georgia, July 31, 2011
July 31, 2011 · NWS CHS · 1 event in 1 county or zone
The combination of hot temperatures and high levels of humidity, resulted in heat indices which met or surpassed Excessive Heat Warning criteria across portions of southern South Carolina and southeast Georgia.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of hot temperatures and high levels of humidity, resulted in heat indices which met or surpassed Excessive Heat Warning criteria across portions of southern South Carolina and southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 31, 12:37 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 31, 12:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
137 PM EDT SUN JUL 31 2011
...EXCESSIVE HEAT WARNING ISSUED FOR PARTS OF THE AREA...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL PERSIST AT THE SURFACE
MUCH OF THE WEEK WHILE UPPER HIGH PRESSURE MOVES IN FROM THE WEST
LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DEWPOINTS ARE NOT MIXING OUT AS EXPECTED AND IN MANY CASES ARE
STARTING TO SLOWLY RISE ACROSS PARTS OF THE CHARLESTON TRI-COUNTY
AREA DOWN THROUGH COASTAL BEAUFORT COUNTY. IT APPEARS THE LIGHT
SOUTHERLY FLOW IS HELPING TO KEEP DEWPOINTS ELEVATED WITH
DEWPOINTS OVER THE NEARSHORE WATERS HOLDING NEAR 80...BUT THE
SPEEDS HAVE NOT BEEN STRONG ENOUGH TO REALLY IMPACT TEMPERATURES
TOO MUCH. ALREADY SEEING HEAT INDICES OF 112-114 DEGREES IN A FEW
LOCATIONS AS OF 31/17Z AND THERE IS A SHOT FOR 115-116 FOR AN HOUR
OR TWO PRIOR TO CONVECTIVE INITIATION. THE HEAT ADVISORY WILL BE
UPGRADED TO AN EXCESSIVE HEAT WARNING FOR COLLETON...DORCHESTER...
BERKELEY...CHARLESTON AND BEAUFORT COUNTIES. NO OTHER MAJOR
CHANGES ARE PLANNED ATTM.
31/12Z UPPER AIR PLOTS AND MORNING WATER VAPOR IMAGERY CONFIRMS
THE UPPER RIDGE HAS RETROGRADED TO THE WEST LEAVING MUCH OF THE
SOUTHEAST U.S. IN A BROAD WEAKNESS WITH A STIFF NORTHWEST FLOW
ALOFT. 31/13Z SURFACE ANALYSIS PLACED A PRONOUNCED SURFACE TROUGH
ROUGHLY ALONG A SUMTER-WALTERBORO-SAVANNAH-JESUP LINE WITH WEAK
LOW PRESSURE NOTED BETWEEN ORANGEBURG AND SUMTER. THIS TROUGH
COUPLED WITH THE SEA BREEZE...THE VARIOUS LAKE BREEZE CIRCULATIONS
AROUND THE SANTEE LAKES AND RESIDUAL CONVECTIVE OUTFLOWS FROM
TSTMS SATURDAY AFTERNOON WILL SERVE AS THE PRIMARY FOCI FOR
CONVECTIVE DEVELOPMENT THIS AFTERNOON.
RUC VORTICITY FIELDS SUGGESTS A VORT LOBE CURRENTLY MEANDER
SOUTHEAST ACROSS THE NORTH CAROLINA COASTAL PLAIN INTO THE SOUTH
CAROLINA MIDLANDS WILL SINK SLOWLY SOUTHEAST TODAY...REACHING
SOUTH COASTAL SOUTH CAROLINA AND NORTH COASTAL GEORGIA DURING PEAK
HEATING. THIS COUPLED WITH STRONG ATMOSPHERE INSTABILITY WILL
SUPPORT SCATTERED SHOWERS AND TSTMS. HIGH RESOLUTION GUIDANCE
SUPPORTS OUR CURRENT 50 PERCENT POP REGIME AWAY FROM THE COAST
THIS AFTERNOON AND VERY FEW CHANGES TO THIS WILL BE MAKE WITH THE
LATE MORNING UPDATE. ONCE TSTMS INITIATE...CONVECTIVE COVERAGE
WILL ULTIMATELY BE DETERMINED BY MESOSCALE PROCESSES SUCH AS
BOUNDARY COLLISIONS. WILL LIKELY HAVE TO MAKE ADDITIONAL
MODIFICATIONS TO THE POP FORECAST AS THE AFTERNOON PROGRESSES.
THE 12Z MODIFIED CHS RAOB INDICATES THE ATMOSPHERE WILL BECOME
STRONGLY UNSTABLE AFTER 18Z WITH SBCAPES REACHING IN EXCESS OF
4000 J/KG WITH LI/S AS LOW AS -7 TO -9C. DCAPES ARE FORECAST TO
RISE TO NEAR 1400 J/KG WHICH COUPLED WITH DELTA SFC-700MB EPTS
NEAR 37C WILL SUPPORT A RISK FOR DAMAGING WINDS WITH THE STRONGER
TSTMS. 0-6KM BULK SHEAR IS FORECAST TO REMAIN 15 KT OR LESS
THROUGH SUNSET...SO THE DEGREE OF ANY ORGANIZED CONVECTIVE
CLUSTERS WILL BE MAINLY DRIVEN BY MESOSCALE BOUNDARY COLLISIONS.
PLAN TO HIGHLIGHT A POTENTIAL FOR AT LEAST ISOLATED SEVERE TSTMS
IN THE HAZARDOUS WEATHER OUTLOOK.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
A WEAK SURFACE TROUGH WILL REMAIN IN PLACE ACROSS THE AREA TONIGHT.
UPPER LEVEL SUPPORT IN THE FORM OF PASSING SHORT WAVE DISTURBANCES...
COMBINED WITH ABUNDANT LOW LEVEL MOISTURE AND CONVERGENCE IN THE
VICINITY OF THE SURFACE TROUGH COULD SUPPORT CONVECTION ACROSS PART
OF THE AREA THROUGH MUCH OF THE NIGHT. AS A RESULT THE FORECAST
WILL SHOW A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING WITH PROBABILITIES DIMINISHING A BIT OVERNIGHT...ESPECIALLY
ACROSS SOUTHEAST GEORGIA. TEMPERATURES WILL ONLY FALL TO LOWS IN
THE MID TO UPPER 70S AWAY FROM THE COAST.
UNSETTLED WEATHER ON TAP MONDAY AS DEEP MOISTURE COMBINES WITH A
TROUGH OF LOW PRESSURE INLAND TO YIELD A DECENT CHANCE OF SHOWERS
AND THUNDERSTORMS. THERE WILL BE A RISK OF HEAVY RAINFALL DUE TO
PWATS APPROACHING 2.5 INCHES AND SLOW STORM MOTIONS. COULD NOT
RULE OUT AN ISOLATED SEVERE STORM EITHER AS THE ENVIRONMENT COULD
BE FAVORABLE FOR DAMAGING WINDS FROM WET MICROBURSTS. TEMPERATURES
SHOULD BE HELD DOWN A BIT WITH THE INCREASED CLOUD COVER...
GENERALLY AROUND 90 DEGREES NORTH AND MID 90S ACROSS INTERIOR
SOUTHEAST GEORGIA.
SHOULD SEE IMPROVING CONDITIONS FOR TUESDAY AND WEDNESDAY AS THE
DEEPER MOISTURE SHIFTS OFFSHORE WITH THE UPPER HIGH PRESSURE TO THE
WEST NOSING EASTWARD. BEST RAIN CHANCES THESE DAYS WILL BE TUESDAY
FOR AREAS SOUTH OF INTERSTATE 16. MORE SUNSHINE WILL MEAN
TEMPERATURES REBOUNDING INTO THE MID TO UPPER 90S AWAY FROM THE
COAST WITH HEAT INDICES APPROACHING ADVISORY LEVELS TUESDAY AND
SURPASSING THEM WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
UPPER HIGH PRESSURE AND THE LACK OF DEEP MOISTURE SHOULD KEEP RAIN
CHANCES LOW THROUGH THURSDAY. BEYOND THAT THE FORECAST BECOMES A
BIT MORE UNCERTAIN AS MUCH DEPENDS ON THE EVENTUAL TRACK OF A LIKELY
TROPICAL CYCLONE WHICH THE GFS AND CANADIAN MODELS ARE SHOWING
MOVING NEAR OR JUST EAST OF THE BAHAMAS FRIDAY. FOR NOW HAVE
GENERALLY MAINTAINED A FORECAST PRETTY CLOSE TO CLIMATOLOGY FOR THIS
TIME OF YEAR WITH TEMPS IN THE 90S AND RAIN CHANCES NO HIGHER THAN
30 PERCENT.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
KCHS...IMMEDIATE CONCERN IS FOR TSTM IMPACTS OVER THE NEXT FEW
HOURS. RADAR/SATELLITE SHOWS TSTM RAPIDLY DEVELOPING BETWEEN KOGB
AND KMYR...WHICH WILL GRADUALLY EXPAND SOUTH. BEST CHANCES FOR
IMPACTS WILL BE FROM 20-22Z..BUT THIS MAY ADJUSTED OVER THE NEXT
FEW HOURS. KEPT CONDITIONS LOW-END MVFR BUT IT COULD CERTAINLY
DROP OF IFR OR LOWER FOR A PERIOD DEPENDING ON HOW CELLS MATURE.
GUSTY WINDS WILL ACCOMPANY ANY TSTMS. THEREAFTER...THE CONVECTIVE
PATTERN BECOMES SOMEWHAT MUDDLED. SOME GUIDANCE SUGGESTS ANOTHER
ROUND OF SHOWERS/TSTMS COULD IMPACT THE TERMINAL OVERNIGHT. WILL
KEEP THINGS FAIRLY CONSERVATIVE FOR NOW AND ONLY HIGHLIGHT CB/S.
KSAV...CONVECTIVE IMPACTS ARE NOT AS CERTAIN IN THE SHORT TERM.
SATELLITE SHOWS CU BUILD UPS STARTING TO FROM SOUTH OF THE
TERMINAL WHICH MAY EVENTUALLY EVOLVE INTO CONVECTIVE CELLS. WILL
MAINTAIN A MENTION OF CB/S THROUGH THE AFTERNOON FOR NOW UNTIL
CONVECTIVE TRENDS BECOME MORE APPARENT. SHOWERS/TSTMS COULD IMPACT
THE TERMINAL OVERNIGHT...BUT AGAIN...TIMING/COVERAGE REMAINS TOO
UNCERTAIN THIS FAR OUT TO PAINT ANYTHING MORE THAN CB/S IN THE
TAF. TRENDS WILL BE MONITORED THROUGH THE AFTERNOON/EVENING.
EXTENDED AVIATION OUTLOOK...HIGH CONFIDENCE FOR TSTMS WITH MVFR
OR LOWER CONDITIONS MONDAY...ESPECIALLY AT KSAV.
&&
.MARINE...
A BROAD SOUTHERLY FLOW REGIME WILL DOMINATE THROUGH THE PERIOD
BETWEEN LOW PRESSURE INLAND AND HIGH PRESSURE OFFSHORE. CONDITIONS
ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS...ALTHOUGH SEAS COULD
BUILD LATE IN THE WEEK IF SWELLS FROM A POSSIBLE TROPICAL CYCLONE
NEAR THE BAHAMAS BEGIN TO IMPACT THE LOCAL WATERS.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES FOR JULY 30
CHARLESTON INTERNATIONAL AIRPORT...100 SET IN 1999
DOWNTOWN CHARLESTON...98 SET IN 1942
SAVANNAH/HILTON HEAD INTERNATIONAL AIRPORT...101 SET IN 1896
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ087-088-
099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ040-042-047-
051.
EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR
SCZ043>045-048>050-052.
MARINE...NONE.
&&Hazardous weather outlook, Jul 31, 9:12 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1012 AM EDT SUN JUL 31 2011
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-312300-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1012 AM EDT SUN JUL 31 2011
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...ISOLATED SEVERE THUNDERSTORMS THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA TODAY. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND SMALL HAIL. IN ADDITION...THERE WILL
BE A RISK FOR FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS
LOCALLY HEAVY RAINFALL.
PEOPLE ACROSS THE REGION SHOULD CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS THROUGHOUT THE DAY. STAY TUNED TO NOAA WEATHER
RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER
SERVICE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
EXCESSIVE HEAT...HOT TEMPERATURES AND HIGH HUMIDITY COULD COMBINE TO
PRODUCE HEAT INDICES GENERALLY IN THE 105 TO 110 DEGREE RANGE
DURING THE AFTERNOON THROUGH MUCH OF THIS WEEK...ESPECIALLY
WEDNESDAY THROUGH FRIDAY. ADDITIONAL HEAT ADVISORIES ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
AMZ330-350-352-354-374-312300-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1012 AM EDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
STRONG THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE COASTAL WATERS OF SOUTH COASTAL SOUTH CAROLINA
AND NORTH COASTAL GEORGIA TODAY. A FEW OF THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 35 KNOTS...
FREQUENT CLOUD TO WATER LIGHTNING AND REDUCED VISIBILITIES IN
HEAVY RAIN. MARINERS ARE URGED TO REMAIN ALERT THROUGH THE DAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 31, 1:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM EXCESSIVE HEAT 12 NE CHARLESTON 32.90N 79.78W
07/31/2011 M115.0 F CHARLESTON SC AWOS
A HEAT INDEX OF 115 DEGREES WAS REPORTED AT EAST COOPER
AIRPORT.
&&
EVENT NUMBER CHS1100696Excessive Heat, Inland Chatham
- When
- July 31, 2:00 PM EST to 4:00 PM EST
- Where
- Inland Chatham forecast zone
- Reported by
- AWOS
A heat index of 117 degrees was observed at the AWOS on the Hunter Army Airfield, 4 miles west-southwest of Savannah, Georgia.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, July 31, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, July 31, 2011$2.0 million · 2 in hail · 7 events
- Flash Flooding and Hail in North Dakota, July 31, 2011$665,000 · 2 in hail · 16 events
- Dust Storm and Damaging Winds in Arizona, July 31, 2011$283,000 · 78 kt wind · 8 events
- Damaging Winds in South Carolina, July 31, 2011$218,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 31, 2011$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Kansas, July 31, 2011$28,000 · 61 kt wind · 4 events
- Excessive Heat in Missouri, July 31, 2011$30,000 · 1 event
- Heat in Nebraska, July 31, 201123 events
- Heat in Illinois, July 31, 201119 events
- Heat in Missouri, July 31, 201111 events
- Lightning Strike in Florida, July 31, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333659.